Absence of potential gadolinium toxicity symptoms following 22,897 gadoteric acid (Dotarem®) examinations, including 3,209 performed on renally insufficient individuals

Laura Young, Shona Matthew, John Houston (Lead / Corresponding author)

Research output: Contribution to journalArticle

6 Citations (Scopus)
170 Downloads (Pure)

Abstract

Objectives: Recent safety concerns regarding gadolinium-based contrast agents (GdCAs) concluded with the suspension of some agents from the European market, yet a clinical consequence remains unknown. We used electronic health records to investigate the incidence of potential toxicity to gadoteric acid (Dotarem®) within our local population, including those with renal insufficiency (RI).
Methods: Data for patients who underwent contrast-enhanced MRI were identified, stratified by renal function at time of scan and retrospectively followed using routinely collected health data. Searches performed were: records of hypersensitivity reactions; diagnoses of nephrogenic systemic fibrosis (NSF); onset of chronic pain, a symptom that has been associated with NSF and the theorised gadolinium deposition disease (GDD); and post-contrast acute kidney injury (PC-AKI). Comparisons were made between patients and controls (those who underwent non-contrast scans) via chi-square and ANOVA statistical tests.
Results: Of the 22,897 contrast-enhanced MRI scans performed locally from 2004–2016 (adult, n = 22,325 and paediatric, n = 572), 14% were performed on patients with RI (30 ≤ eGFR < 60, n = 2,622; 15 ≤ eGFR < 30, n = 464; eGFR < 15, n = 123). Two adult patients (0.01%) suffered hypersensitivity reactions. Zero cases of NSF were reported, with an average follow-up time of 6.0 ± 2.5 years (range, 8 months–15 years). Analysis failed to highlight statistically higher rates of chronic pain onset post-MRI (adult: p = 0.777, paediatric: p = 0.578), or PC-AKI (adult: p = 0.566, paediatric: p = 0.841), in the patient groups compared to controls.
Conclusions: These data indicate that administration of gadoteric acid to RI patients does not result in a higher rate of signs or symptoms that may be associated with gadolinium toxicity when compared to controls.
Original languageEnglish
Pages (from-to)1922-1930
Number of pages9
JournalEuropean Radiology
Volume29
Issue number4
Early online date1 Oct 2018
DOIs
Publication statusPublished - Apr 2019

Keywords

  • Contrast media
  • Magnetic resonance imaging
  • Medical record linkage
  • Renal insufficiency

Fingerprint Dive into the research topics of 'Absence of potential gadolinium toxicity symptoms following 22,897 gadoteric acid (Dotarem®) examinations, including 3,209 performed on renally insufficient individuals'. Together they form a unique fingerprint.

  • Cite this